New York, 2007

Damaging Wind in New York, July 8, 2007

July 8, 2007 · NWS BUF · 1 event in 1 county or zone

Thunderstorms moved along a warm front during the late afternoon hours. In Naples, Ontario county, an isolated thunderstorm produced damaging winds which downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms moved along a warm front during the late afternoon hours. In Naples, Ontario county, an isolated thunderstorm produced damaging winds which downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 1:35 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
235 PM EDT SUN JUL 8 2007

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ALONG A WARM FRONT
EXTENDING FROM THE UPPER LAKES TO CENTRAL NEW YORK TONIGHT AND
EARLY MONDAY BEFORE IT LIFTS NORTH ON MONDAY. THIS WILL ALLOW A
SURGE OF HOT HUMID MIDSUMMER WEATHER TO SPREAD ACROSS WESTERN AND
CENTRAL NEW YORK ON MONDAY AND TUESDAY. ALTHOUGH A THUNDERSTORM
CANT BE RULED OUT...THE VAST MAJORITY OF THE TIME WILL BE DRY. A
COLD FRONT WILL CROSS THE REGION LATER WEDNESDAY OR WEDNESDAY
NIGHT WITH A BETTER CHANCE OF THUNDERSTORMS. COOLER DRIER AIR WILL
THEN FOLLOW TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NUMEROUS SHOWERS AND THUNDERSTORMS ROLLED DOWN ALONG A BAROLCLINIC
BOUNDARY/WARM FRONT THIS MORNING FROM LK HURON TO SOUTHERN
ONTARIO AND THEN ON ACROSS LK ONTARIO INTO PORTIONS OF WESTERN
AND CENTRAL NY. NOTHING SEVERE REPORTED AND ACTIVITY HAS PRETTY
MUCH DISSIPATED AS OF 18Z AS PER IR CLOUD TOP WARMING AND RADAR
RETURNS. WE ARE BEGINNING TO OPEN UP HOWEVER AND EXPECT SCATD
ACTIVITY TO POP ON OLD BOUNDARIES AFTER ABOUT 20Z AS WE HEAT UP
AGAIN. THIS MOST LIKELY FROM GEN VALLEY TO FINGER LAKES AND CNTRL
NY INTO EARLY EVENING. MEANWHILE...MAIN WARM FRONTAL BOUNDARY HAS
EDGED A BIT EAST AND RAN FROM CNTRL LK HURON TO YHM TO BUF AT 18Z.
ACTIVITY BEGINNING TO FIRE AGAIN OVER LK HURON AS NEXT SHORT WAVE
APPROACHES. WE WILL HAVE TO WATCH THIS AREA AND DOWN TO TORONTO-
HAMILTON FOR REDEVELOPMENT LATER THIS AFTERNOON WHICH WOULD THEN
DROP DOWN ACROSS MUCH OF OUR AREA THIS EVENING. SPC HAS AREA IN
SLIGHT RISK FOR THE NEXT 12 HOURS OR SO.

SO...IN SUMMARY...SOME CONCERN OVER SEVERE POTENTIAL ACROSS WRN
AND CNTRL NY FROM ABOUT 22Z TO 04Z THIS EVENING...WITH BEST CHC FROM
ABOUT ROCH TO OSWEGO AND INTO FINGER LAKES. SRN TIER WILL BE GRAZED
AT BEST. HENCE... BLENDED POPS FROM ABOUT 45 NR LK ONTARIO TO 20
CHAUT CO. TEMPS WILL BE VERY WARM TONIGHT...ESPECIALLY NEAR LK
ERIE...L-M70S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
WE WILL BE IN WARM SECTOR BUT BIG QUESTION DURING THIS PERIOD IS
HOW CLOSE DOES THE BOUNDARY LIE. NAM/MET STRAGGLES IT OVER LK
ONTARIO...LEAVING SOME THREAT OF CONVECTION ALMOST ANYWHERE
ANYTIME THOUGH MON NT...GFS A BIT FURTHER NORTH. WILL LEAN TWD GFS
AND GO WITH 20 POPS BUF AND SOUTH TO 30-40 POPS NIAG-ROCH NORTH
AND EAST FOR THIS PERIOD. ASSUMING THIS IS THE CASE...MAV TEMPS
LOOK REASONABLE WITH 20-21C 850 MB TEMPS AND UPSTREAM HISTORY OVER
MICH/WISC TODAY...L-M 90S MOST INTERIOR SPOTS. DEW PTS IN U60S
WILL SEND HEAT INDICES AS HIGH AS 97 OR 98...HIGHEST ACROSS GEN
VALLEY...AND JUST BELOW OUR ADVISORY THRESHOLD. BRISK SW OFF LAKE
FLOW WILL KEEP BUF MORE BEARABLE...M-U 80S.

EARLIER MODELS SUGGESTED A WEAKENING COLD FRONT DROPPING INTO OUR
AREA MON NT BUT 12Z MODELS HAVE PRETTY MUCH WASHED IT OUT AS
RIDGING BUILDS AT ALL LEVELS SO WILL NOT CONSIDER.

TUESDAY NOW LOOKS AS HOT AS MONDAY...PERHAPS A DEG OR TWO HIGHER
AT BUF/ART WITH LIGHTER WINDS. WILL USE SAME MAXES FOR MONDAY AS
TUESDAY FOR NOW. AND..WITH RIDGE BUILDING FARTHEST NORTH...LESS CHC
OF ANY CONVECTION HERE AS WE WILL BE CAPPED. STILL HELD ON TO
SLGT CHC POPS ONLY.

FRONT NOW LOOKS TO APPROACH WED AND CROSS WED NT. GFS SHOWS
PLENTY OF MOISTURE BEING DRAWN UP AHEAD OF FRONT DURING THE DAY
WED. THIS LOOKS A LITTLE OVERDONE...BUT WILL CONTINUE TO CARRY 40
POPS FOR NOW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
STRONG COLD FRONT WILL CROSS THE REGION WED NIGHT AND COOLER AIR
WILL INFILTRATE THROUGH THE NEXT FEW DAYS. GFS DEPICTS EVENING
CONVECTION OVER MUCH OF THE FORECAST AREA AFTER 00Z THU AND A
SOUTHERN BRANCH VORT MAX ENHANCING CONVECTION OVER THE AREA BETWEEN
000Z-06Z...THEN THE FRONTAL LIFT ARRIVES 06Z-12Z. LIKELY THAT
THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE NIGHT ACROSS WESTERN
AND CENTRAL ZONES...AND INTO EARLY THURSDAY MORNING FOR THE EASTERN
LAKE ONTARIO REGION. THE MAIN TROUGH ALOFT WILL HANG BACK BEHIND THE
FRONT AND MAINTAIN THE CHANCE OF SHOWERS THROUGH THURSDAY AFTERNOON
AND EVENING AS THE 500MB TEMPS FALL FROM AROUND -8C THU MORNING TO
AROUND -20C BY 06Z FRI. MID AND UPPER LEVEL DRYING WILL ALSO
ACCOMPANY THE COLDER TEMPS ALOFT SO DONT EXPECT THE SHOWERS TO
PERSIST THROUGH THE ENTIRE NIGHT.

AS SURFACE HIGH PRESSURE CENTERED OVER THE MIDWEST TAPS INTO COOLER
AIR OVER WESTERN ONTARIO AND THE PRAIRIE PROVINCES...OVERALL TEMPS
WILL BE ABOUT 5-8F BELOW NORMAL. THE COLDER TEMPS WITHIN THE TROUGH
ALOFT WILL MAINTAIN THE CHANCE OF AFTERNOON SHOWERS OVER THE SUNNY
LAND AREAS...AVOIDING THE LAKES BUT POSSIBLY ENHANCING ALONG LAKE
BREEZE BOUNDARIES.

AS PER 12Z GFS...A REINFORCING COLD FRONT WILL BRING A SLIGHTLY
BETTER CHANCE OF SHOWERS TO THE AREA LATE SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
WARM FRONT OVER THE REGION THIS AFTERNOON AND EVENING WILL FOCUS THE
RISK OF CONVECTIVE WEATHER OVER MOST OF THE TAF SITES...ESPECIALLY
LATER IN THE DAY AND EARLY EVENING. AN EXPECTED MESOSCALE CONVECTIVE
SYSTEM TO DEVELOP OVER NORTHCENTRAL GREAT LAKES WILL SLIDE SOUTHEAST
ALONG THE FRONT AND BRING THUNDERSTORMS TO UPSTATE NY AFTER
22Z...AND MOST LIKELY AFTER 00Z. KJHW MAY MISS OUT ON THE CONVECTION
BUT WILL BE IN CLOSE PROXIMITY TO DEVELOPMENT ALONG THE LAKE ERIE
BREEZE BOUNDARY.

THE WARM FRONT WILL FRONT WILL THEN LIFT TO THE NORTHEAST EARLY
MONDAY AND PLACE THE ENTIRE REGION IN A VERY WARM AND BREEZY
SITUATION THROUGH TUESDAY.

LOOKING FURTHER AHEAD...A SLOW MOVING STORM SYSTEM NEAR JAMES BAY
WEDNESDAY IS EXPECTED TO MOVE EAST WITH ITS TRAILING COLD FRONT
MOVING FROM THE CENTRAL LAKES WEDNESDAY MORNING MOVING ACROSS
WESTERN NY WED EVE. A MORE WIDESPREAD AREA OF SHWRS/TSTMS IS
EXPECTED AHEAD OF THIS FEATURE FROM WED AFTN INTO WED NGT THAT WILL
BRING ACTIVITY THAT WILL RESULT IN SOME AVIATION RESTRICTIONS. HIGH
PRESSURE OVER THE OHIO VALLEY WILL BRING VFR CONDITIONS BACK TO THE
AREA THURSDAY.

&&

.MARINE...
NO SMALL CRAFT ADVISORIES ARE IN EFFECT AT THIS TIME BUT SW WINDS OF
10 TO 20 KNOTS ON LK ERIE ARE EXPECTED TO GENERATE WAVES OF AT LEAST
2 TO 3 FEET.

THERE WILL BE THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVER
EASTERN LAKE ERIE AND MOST OF LAKE ONTARIO LATE IN THE DAY AND EARLY
TONIGHT AS A MESOSCALE CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP OVER
THE NORTHCENTRAL LAKES AND SHIFT SOUTHEASTWARD TOWARD THE EASTERN
LAKES. THE MAIN MARINE THREAT FROM THESE STORMS WILL BE THE STRONG
WIND GUSTS...FREQUENT LIGHTNING STRIKES AND DRIVING RAIN WHICH WILL
SEVERELY LIMIT VISIBILITY AND THE ABILITY TO RETURN TOWARD SHORE.

THE WARM FRONT RESPONSIBLE FOR THE DEVELOPMENT OF STRONG CONVECTION
WILL LIFT NORTHEAST AND CLEAR THE EASTERN LAKES BY MONDAY MORNING.
SOUTHWEST WINDS OF 12 TO 18 KNOTS WILL AGAIN POSE A WAVE PROBLEM ON
NORTHEASTERN LAKE ERIE WITH WAVES NEARING OR AVERAGING AROUND 3
FEET...BUT SHOULD REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA.

WINDS WILL DIMINISH ON TUESDAY AND WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...SFM
LONG TERM...WCH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 8, 2:09 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
309 PM EDT SUN JUL 8 2007

NYZ001>008-010>014-019>021-085-090930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
309 PM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-090930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
309 PM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

The radar

The Buffalo radar (KBUF), 115 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
July 8, 4:55 PM EST
Where
Ontario County, Naples
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.620, -77.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51811.